Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 53, NWS Charleston, WV

June 12, 2001Ritchie County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 12, 2001, 9:16 PM EDT for Ritchie County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2001, 9:16 PM EDT (01:16 UTC)
Expired
Jun 13, 2001, 12:15 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Ritchie County, WV

The radar

The Charleston,WV radar (KRLX), 112 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 130116
FFWRLX
WVC085-130415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
916 PM EDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RITCHIE COUNTY IN WEST VIRGINIA...

* UNTIL 1215 AM EDT...

* AT 906 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN 6 MILES SOUTH OF PULLMAN...OR ABOUT 9 MILES SOUTHEAST OF      
  HARRISVILLE...MOVING NORTHEAST AT 15 MPH.  HEAVY RAINFALL FROM A   
  CLUSTER OF THUNDERSTORMS WILL CONTINUE TO PUSH TOWARDS RITCHIE     
  COUNTY.  DOPPLER RADAR INDICATES TWO INCHES OF RAINFALL IN THE     
  WESTERN AND EASTERN ENDS OF THE COUNTY HAS ALREADY FALLEN.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...HUGHES RIVER PUBLIC   
  HUNTING AREA...AND CISCO.  FURTHER EAST BE ON THE LOOKOUT          
  IN...GOFFS...AND HAZELGREEN.

<<CALL TO ACTION>> BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGcH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3917 8130 3903 8104 3912 8087 3933 8100

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 7:40 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 12, 7:40 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
740 PM EDT TUE JUN 12 2001

QUICK UPDATE TO ADD CHANCE OF SHOWERS/TSTMS TONIGHT ACROSS ALL BUT
EXTREME SRN WV AND SW VA ZONES. NEW CELLS CONT TO FIRE TO SOUTH OF
TSTMS ACROSS OH AND NRN WV. ALSO RAISED POPS A BIT ACROSS THE NRN
HALF OF CWA FOR TONIGHT.

NO OTHER CHANGES PLANNED.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ZINN

In the hours before

Local storm report, Jun 12, 8:18 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0818 PM EDT TUE JUN 12 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0822 PM    MARIETTA                  OH   .75 INCH HAIL
06/12/01   WASHINGTON                     EVENT OCCURRED BETWEEN
                    D                      0807 PM  AND  0822 PM
Local storm report, Jun 12, 8:39 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
839 PM EDT TUE JUN 12 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    2 W ALBANY                OH   1.00 INCH HAIL
06/12/01   ATHENS                         REPORTED BY
SPOTTERS
Local storm report, Jun 12, 8:46 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0846 PM EDT TUE JUN 12 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0844 PM    SAINT MARYS               WV   PEA SIZE HAIL
06/12/01   PLEASANTS                      EVENT OCCURRED BETWEEN
                    b                      0829 PM  AND  0844 PM
Local storm report, Jun 12, 8:52 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0852 PM EDT TUE JUN 12 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0851 PM    PARKERSBURG               WV   .50 INCH HAIL
06/12/01   WOOD                           EVENT OCCURRED BETWEEN
                    5                      0836 PM  AND  0851 PM
Local storm report, Jun 12, 9:13 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0913 PM EDT TUE JUN 12 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0912 PM    POMEROY                   OH   .75 INCH HAIL
06/12/01   MEIGS                          EVENT OCCURRED BETWEEN
                                          0857 PM  AND  0912 PM
Special weather statement, Jun 12, 9:14 PM EDT, 2 minutes before
OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-130300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
914 PM EDT TUE JUN 12 2001

THE THREAT OF SEVERE THUNDERSTORMS FOR PERRY AND MORGAN COUNTIES IN
OHIO HAS DIMINISHED GREATLY AND THE SEVERE THUNDERSTORM WATCH HAS
EXPIRED FOR THESE COUNTIES. HOWEVER...HEAVY RAIN PRODUCED BY THE
STORMS PROMPTED THE ISSUANCE OF A FLASH FLOOD WARNING FOR PERRY
COUNTY UNTIL MIDNIGHT TONIGHT.

STRONG THUNDERSTORMS FURTHER SOUTH AND EAST ACROSS SOUTHEASTERN
OHIO...AND NORTHERN AND NORTHWESTERN WEST VIRGINIA CONTINUE TO
PRODUCE SOME HEAVY RAIN...GUSTY WINDS AND HAIL. SOME OF THESE STORMS
MAY PRODUCE LARGE HAIL AND DAMAGING WINDS AS THEY MOVE SOUTHEASTWARD
THROUGH THIS AREA BETWEEN 920 PM AND 11 PM.

.END/ZINN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:44 PM EDTSevere Thunderstorm WarningRLXWood46 min
Jun 12, 9:03 PM EDTSevere Thunderstorm WarningRLXRitchie, Wirt27 min
Jun 12, 9:39 PM EDTFlash Flood WarningRLXWirt3 hr
Jun 13, 1:37 PM EDTFlash Flood WarningRLXRandolph3 hr
Jun 13, 2:56 PM EDTFlash Flood WarningRLXPocahontas3 hr

Nearby

Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.